Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Salt Lake City, UT

July 11, 2018Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 11, 2018, 8:16 PM MDT for Kane County, Washington County, Utah. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2018, 8:16 PM MDT (02:16 UTC)
Expired
Jul 11, 2018, 10:45 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 42 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 9:30 PM MDTFLASH FLOOD1 Se Springdale, UTTHE RIVER GAGE ON THE EAST FORK OF THE VIRGIN RIVER INCREASED FROM 33 CFS TO 1870 CFS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WGUS55 KSLC 120216
FFWSLC
UTC025-053-120445-
/O.NEW.KSLC.FF.W.0008.180712T0216Z-180712T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
816 PM MDT WED JUL 11 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  East central Washington County in southwestern Utah...
  West central Kane County in southern Utah...

* Until 1045 PM MDT
    
* At 812 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over the southeastern portion of Zion National Park. Up 
  to one inch of rain has already fallen. Flash flooding is expected 
  to begin shortly along the Clear Creek drainage as well as the 
  East Fork of the Virgin River.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3725 11286 3716 11286 3715 11302 3725 11293

$$

LC
2 follow-up statements
325 
WGUS75 KSLC 120317
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
917 PM MDT WED JUL 11 2018

UTC025-053-120445-
/O.CON.KSLC.FF.W.0008.000000T0000Z-180712T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-Kane UT-
917 PM MDT WED JUL 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR
EAST CENTRAL WASHINGTON AND WEST CENTRAL KANE COUNTIES...

At 915 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the the southeastern portion of Zion National Park. Over 
two inches of rain have already fallen. This is likely resulting in 
flash flooding along the Clear Creek drainage and the East Fork of 
the Virgin River. Flash flooding has already been reported in 
portions of Zion National Park and is expected to continue until 
late this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3725 11286 3716 11286 3715 11302 3725 11293

$$

LC
239 
WGUS75 KSLC 120447
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1047 PM MDT WED JUL 11 2018

UTC025-053-120456-
/O.EXP.KSLC.FF.W.0008.000000T0000Z-180712T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-Kane UT-
1047 PM MDT WED JUL 11 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON AND WEST
CENTRAL KANE COUNTIES HAS EXPIRED...

The heavy rain has ended across Zion National Park, with light rain 
expected to come to an end by 11 PM, therefore the Flash Flood 
warning has been allowed to expire.  

Waterways including the North Fork of the Virgin River will continue 
to run high through the remainder of the late evening and overnight 
hours, and numerous rock falls have been reported which have 
resulted in the closing of Highway 9 near the Tunnel. Please 
continue to heed any remaining road closures and stay away from 
waterways.

LAT...LON 3725 11286 3716 11286 3715 11302 3725 11293

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:37 PM MDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 11, 3:37 PM MDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
337 PM MDT Wed Jul 11 2018

.SYNOPSIS...High pressure over the Great Basin will gradually
shift southward through the weekend, bringing a drying trend over
the northern and central sections of the forecast area. Moisture
will linger over far southern Utah into the weekend.

&&

.SHORT TERM...Deep moisture remains over the southern two-thirds
of the CWA this evening while slightly drier air has moved into
northwest. This drying trend across the northwest will gradually
work its way southward into central Utah by Friday and into
southern Utah this weekend. There are no identifiable disturbances
in this moist air mass over the southern half of the region to
focus the convection over the next few days, so terrain driven
convection will once again be the case for Thursday and Friday.
Isolated heavy rain is possible from thunderstorms each day.

Temperatures will remain nearly similar from day-to-day into
Friday then begin to warm over the north as the drier and warmer air
works in as well as less cloud cover.

.LONG TERM (After 06z Sunday)...Persistent high pressure across
the Interior West will continue to be a major factor in the long
term forecast period. While the northern half of the CWA should
remain under dry west to northwesterly flow, portions of southern
Utah will remain somewhat moist and should be able to sustain at
least diurnally driven, weak convection during the afternoon and
evening.

700mb temperatures warm to near 18-20C by Tuesday...likely bringing
another round of 100 degree temperatures to the Wasatch Front
Tuesday and Wednesday. There is little relief in sight for much of
the 7-10 day period.

&&

.AVIATION...VFR conditions are expected through the TAF period at
the SLC terminal. Storms have developed to the south and east and
are impacting the southern and eastern gates. Northerly winds should
continue through the evening with a southerly shift expected between
03-04Z. There is a 20% chance that an early southerly wind shift is
possible between 22-23Z caused by thunderstorm outflow.

&&

.FIRE WEATHER...A drier west to northwest flow will move into
northern Utah over the course of the next two days and then move
farther south across central Utah Friday into Saturday and
southern Utah this weekend. By Friday the valleys of the northern
half of Utah will start seeing RH mins in the teens. Meanwhile,
southern Utah will continue to have min RH values in the 20-35
percent range in the south. Isolated to scattered showers and
thunderstorms will occur over the central and southern portions of
the region each day through Friday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Kruse
AVIATION...Bonnette
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 11, 3:18 PM MDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
318 PM MDT Wed Jul 11 2018

UTZ001>016-019>021-517-518-WYZ021-121300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
318 PM MDT Wed Jul 11 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

The threat of thunderstorms will continue nearly area-wide into
the evening. Gusty winds...small hail and heavy rainfall will be
possible with any of these thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The potential for thunderstorms will be mainly limited to central
and southern Utah from Thursday through the weekend. The primary
weather concern will be the potential for flash flooding. Gusty
winds and small hail will also be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 11, 2:32 PM MDT, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
232 PM MDT WED JUL 11 2018

UTZ003>005-008-112100-
Wasatch Mountains South of I-80 UT-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
232 PM MDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SALT LAKE...
NORTHWESTERN UTAH AND EASTERN TOOELE COUNTIES UNTIL 300 PM MDT...

At 232 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Cedar Fort, or 15 miles southeast of
Tooele...moving northeast at 10 mph.

Penny to nickel size hail and winds in excess of 40 mph will be
possible.

Locations impacted include...
West Jordan, South Jordan, Lehi, Draper, Riverton, American Fork,
Herriman, Eagle Mountain, Bluffdale, Cedar Fort, Saratoga Springs and
Highland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.

&&

LAT...LON 4028 11207 4042 11221 4060 11199 4039 11178
TIME...MOT...LOC 2032Z 233DEG 8KT 4040 11207

MT
Special weather statement, Jul 11, 4:12 PM MDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
412 PM MDT WED JUL 11 2018

UTZ006-008>010-112245-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Plateau/Book Cliffs UT-Western Uinta Mountains UT-
412 PM MDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH AND
SOUTHWESTERN SUMMIT COUNTIES UNTIL 445 PM MDT...

At 412 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Daniel, or over Heber City...moving
northeast at 5 mph.

Penny to nickel size hail and winds in excess of 40 mph will be
possible.

Locations impacted include...
Heber City, Heber, Francis, Daniel, Timber Lakes, Midway, Charleston,
Wallsburg and Hailstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.

&&

LAT...LON 4036 11145 4054 11151 4066 11133 4042 11117
TIME...MOT...LOC 2212Z 243DEG 6KT 4048 11142

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:40 PM MDTFlash Flood WarningSLCWashington3 hr
Jul 12, 3:12 PM MDTFlash Flood WarningSLCGarfield, Kane6 hr
Jul 12, 5:14 PM MDTFlash Flood WarningSLCWashington4 hr
Jul 12, 5:25 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.